Careers  |  Sign In  |  Register  |   Twitter

65-Year-Old Female Presented with Asymptomatic Change in Skin Color

Can you diagnose this case?

David L. Kaplan, MD — Series Editor

Signs and Symptoms

This 65-year-old woman presented for evaluation of an asymptomatic change in skin color that had come on gradually over the past 2 to 3 months. She denied any new exposures or changes in medication, and she reported that she wears sunscreen daily. She had a previous diagnosis of rosacea for which she had been taking minocycline for years. She was not on estrogen replacement therapy.



What explains this woman’s pigmentation changes?

Choose one to reveal diagnosis and discussion

Lentigo
Melasma
Minocycline-induced hyperpigmentation
Purpura induced by over-the-counter nonsteroidal anti-inflammatory drugs
Postinflammatory hyperpigmentation associated with removal of unwanted facial hair

ANSWER: Minocycline-induced hyperpigmentation

See the full case at Consultant360

Minocycline-induced hyperpigmentation can involve the sclerae, nails, ear cartilage, bone, oral mucosa, teeth, and thyroid.

Three distinct types of minocycline-induced hyperpigmentation have been described. This patient was affected by type 3, showing hyperpigmentation of the sun-exposed areas, characterized by nonspecific melanin deposition in the basal layer seen with histologic staining.

Discontinuation of minocycline typically produces a gradual reduction in hyperpigmentation, as was seen in this patient’s case. Minocycline-induced hyperpigmentation distinguishes itself from the other listed differential diagnosis options by its more bluish gray hue.

David L. Kaplan, MD, is a clinical assistant professor of dermatology at the University of Missouri–Kansas City School of Medicine in Kansas City, Missouri, and at the University of Kansas School of Medicine in Kansas City, Kansas. He practices adult and pediatric dermatology in Overland Park, Kansas.